Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 170, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 8:45 PM CDT for Sumter County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 8:45 PM CDT (01:45 UTC)
- Expired
- May 24, 2001, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Sumter County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:05 PM CDT | Hail 0.88 | Livingston, AL | Nickel size hail was reported in Livingston. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 250145 SVRBHM ALC119-250215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 845 PM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL 915 PM CDT * AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF YORK...MOVING EAST AT 55 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...YORK AND LIVINGSTON. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 24, 3:13 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 313 PM CDT THU MAY 24 2001 TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON. A BROKEN LINE OF THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT... AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER INSTABILITY. AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED. STRONGEST STORMS SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE TEMPS AND DEWPOINTS. SEVERE STORMS STILL A POSSIBILTY THROUGH THE EVENING HOURS AND WILL MENTION IN ZONE PACKAGE. PASSAGE OF COLD FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR MONTGOMERY BY 12 FRIDAY. UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER THE GREAT LAKES REGION THIS WEEKEND. UPPER LOW WILL REMAIN JUST FAR ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT. ETA/AVN SHOWING SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY. I WILL HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE WITH NEXT IMPULSE. HSV BB 054/071 049/075 055 58400 BHM BB 056/074 050/078 058 586-0 MGM EB 062/080 051/082 060 58620= .BHM...NONE.
In the hours before
Local storm report, May 24, 8:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM RAINBOW CITY AL 0.75 INCH HAIL
05/24/01 ETOWAH PUBLIC REPORTED.
0456 PM RAINBOW CITY AL 1.75 INCH HAIL
05/24/01 ETOWAH EMA REPORTED
0530 PM HANCEVILLE AL 0.75 INCH HAIL
05/24/01 CULLMAN EMA REPORTED.
0540 PM BLOUNTSVILLE AL 0.75 INCH HAIL
05/24/01 BLOUNT REPORTED BY POLICE.
0545 PM BLOUNTSVILLE AL WIND DAMAGE
05/24/01 BLOUNT REPORTED BY BLOUNT COUNTY
EMA. 2 TO 3 TREES DOWN
EAST OF BLOUNTSVILLE.
0545 PM AL TORNADO
05/24/01 JACKSON REPORTED BY JACKSON
COUNTY EMA. TORNADO
TOUCHDOWN NEAR ASPEL.
DAMAGE TO THE CORNER OF A
HOUSE.
0600 PM ROSALIE AL 0.88 INCH HAIL
05/24/01 JACKSON SPOTTER REPORTED.
0600 PM BASS AL WIND DAMAGE
05/24/01 JACKSON REPORTED BY JACKSON
COUNTY EMA. TREES DOWN. 2
HOMES W/DAMAGE...1 WITH
TREE ON IT.
0620 PM JASPER AL 1.75 INCH HAIL
05/24/01 WALKER REPORTED BY WALKER COUNTY
EMA. FUNNEL CLOUD FORMING
HEADING TOWARDS CURRY
ALONG HIGHWAY 257.
0620 PM HANCEVILLE AL TORNADO
05/24/01 CULLMAN TORNADO ON THE GROUND SW
CULLMAN COUNTY HEADING
TOWARDS
HANCEVILLE.REPORTED BY
STATE TROOPER.
0620 PM PISGAH AL 0.88 INCH HAIL
05/24/01 JACKSON REPORTED BY JACKSON
COUNTY EMA.
0625 PM ARKADELPHIA AL FUNNEL CLOUD
05/24/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA.
0634 PM IDER AL 1.75 INCH HAIL
05/24/01 DEKALB REPORTED BY JACKSON
COUNTY EMA.
0635 PM DOUBLE SPRINGS AL 1.75 INCH HAIL
05/24/01 WINSTON REPORTED BY WINSTON
COUNTY EMA.
0655 PM AL 0.75 INCH HAIL
05/24/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA.
0700 PM LOGAN AL FUNNEL CLOUD
05/24/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. POSSIBLE
FUNNEL CLOUD WEST OF
CULLMAN.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 31 min |
| May 24, 8:13 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 32 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 41 min |
| May 24, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 40 min |
| May 24, 8:36 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| May 24, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, Marshall | 32 min |
| May 24, 9:09 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 36 min |
| May 24, 9:18 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 32 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 47 min |
| May 24, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 49 min |
| May 24, 10:32 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 43 min |
| May 24, 10:38 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Marshall | 52 min |
| May 24, 11:41 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| May 25, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 26 min |
| May 25, 12:38 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 52 min |
| May 25, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 30 min |
| May 25, 1:06 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 39 min |
| May 25, 1:37 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.